Parameterizing MAX SNP Problems Above Guaranteed Values

  • Meena Mahajan
  • Venkatesh Raman
  • Somnath Sikdar
Part of the Lecture Notes in Computer Science book series (LNCS, volume 4169)


We show that every problem in MAX SNP has a lower bound on the optimum solution size that is unbounded and that the above guarantee question with respect to this lower bound is fixed parameter tractable. We next introduce the notion of “tight” upper and lower bounds for the optimum solution and show that the parameterized version of a variant of the above guarantee question with respect to the tight lower bound cannot be fixed parameter tractable unless P = NP, for a class of NP-optimization problems.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Cai, L., Chen, J.: On Fixed-Parameter Tractability and Approximability of NP Optimization Problems. Jour. Comput. Sys. Sci. 54(3), 465–474 (1997)zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Gutin, G., Rafiey, A., Szeider, S., Yeo, A.: The Linear Arrangement Problem Parameterized Above Guaranteed Value, Available at:
  3. 3.
    Håstad, J., Venkatesh, S.: On the Advantage Over a Random Assignment. In: Proceedings of the 34th Annual ACM Symposium on Theory of Computing, pp. 43–52 (2002)Google Scholar
  4. 4.
    Khanna, S., Motwani, R., Sudan, M., Vazirani, U.: On Syntactic Versus Computational Views of Approximability. SIAM Jour. Computing 28(1), 164–191Google Scholar
  5. 5.
    Mahajan, M., Raman, V.: Parameterizing above Guaranteed Values: MaxSat and MaxCut. Journal of Algorithms 31, 335–354 (1999)zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Motwani, R., Raghavan, P.: Randomized Algorithms. Cambridge University Press, Cambridge (1995)zbMATHGoogle Scholar
  7. 7.
    Papadimitriou, C.H., Yannakakis, M.: Optimization, Approximation, and Complexity Classes. JCSS 43, 425–440 (1991)zbMATHMathSciNetGoogle Scholar
  8. 8.
    Poljak, S., Turzík, D.: A Polynomial Algorithm for Constructing a Large Bipartite Subgraph with an Application to a Satisfiability Problem. Canadian Jour. Math. 34(3), 519–524 (1982)zbMATHCrossRefGoogle Scholar
  9. 9.
    Rossmanith, P., Niedermeier, R.: New Upper Bounds for Maximum Satisfiability. Journal of Algorithms 36, 63–88 (2000)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2006

Authors and Affiliations

  • Meena Mahajan
    • 1
  • Venkatesh Raman
    • 1
  • Somnath Sikdar
    • 1
  1. 1.The Institute of Mathematical SciencesChennai

Personalised recommendations